Living with Fatty Liver and NASH

uneducated about a fatty liver

I was told I had a fatty liver while being tested for upper abdominal pain. The Dr. has never mentioned anything to me about it. I am at a loss at what problems can arise from a fatty liver and what can be done about it. I have never been diagnosed with anything they say is causing my pain and I am wondering if a fatty liver does cause abdominal pain. ai have just found this site and I am hoping it will be useful.

8 Replies

Hi, thanks for joining the community and sharing your experience. It sounds like quite a few people in the community have experienced abdominal pain. Did your doctor tell you to avoid certain painkillers?


Which painkillers should be avoided?


Your doctor should give you a list of things to avoid but here is something some researchers put together:

What to avoid

Limit or avoid alcohol: drink no more than one beer or glass of wine or mixed drink per week.

There are no particular foods that are bad for the liver. Some foods are bad in the sense that they are high in calories, so that when eaten in excess they become bad for the liver. Many fast food items are bad for the liver because the serving sizes are excessive.

Ask your doctor about herbal or natural remedies. Some can damage the liver.

Common concerns

What about Tylenol (acetaminophen / paracetamol)?

Take no more than 2000 mg per day for occasional use (6 regular tablets or 4 extra strength tablets). Liver damage from this dose has never been reported, even in people with liver disease.

If you use Tylenol/acetaminophen regularly, you should limit your use to 1500 mg (5 regular or 3 extra strength tablets daily).

Be sure to count acetaminophen in other medications that you take (for example, Vicodin, Percocet).

What about cholesterol lowering medications such as Mevacor, Lipitor, Zocor, and Pravachol?

Despite what the TV ads say, these medications seem to be okay if you have fatty liver disease.

Liver enzymes should be checked before starting, 3-6 months later and then every 6-12 months when taking one of these medications. This is about how often we check with fatty liver disease anyway.

If liver enzymes go up after starting one of these medications, it is not clear that this is particularly bad for the liver. This is different than with some other drugs when rising liver enzymes means the drug should be stopped right away.

Are any other medications harmful?

Excess iron can damage the liver. You should only take iron supplements if you know you are iron-deficient.

High dose vitamin A supplements can cause liver damage and should be avoided.

Just about any medication has been reported to cause rare liver damage.

If you develop any new symptoms of any kind after starting a new medication, report this to your doctor right away.

What about herbal remedies? Are any harmful or helpful?

Many herbal remedies contain active ingredients. How much is usually uncertain and variable. Some herbal remedies clearly cause liver damage (e.g., Kava kava) and some are worrisome on theoretical grounds (e.g., St. John’s Wort).

Milk thistle has not been shown to be harmful. Whether it is helpful or not is not clear. It is certainly not cheap.

The “H” in NASH stands for hepatitis. Does this mean that NASH is contagious?

No, NASH is not contagious. “Hepatitis” simply means inflammation in the liver. Although some people have liver inflammation (hepatitis) because of infections by viruses such as hepatitis B and hepatitis C, NASH is not caused by an infection of the liver and is not contagious.

The opinions expressed here are those of Dr. Tetri. If you have any concerns or questions, be sure to ask Dr. Tetri or your primary physician. It is especially important to talk with your doctors before beginning any program of strenuous exercise.

1 like

My Dr. did not tell me anything. I have complained so much for years now it looks like I could be told something. I don't know if it is my liver I am feeling, but when the pain starts I can feel an enlargement in my upper abdomen and it seems like I can feel the outside edges of it because it is harder. I have terrible swelling but this has not seemed to be anything to worry about since the Dr. acts like it is nothing. My husband died from liver disease and I have the same symptoms he had. I have had a liver panel done several times and they always say it is normal. The pain and swelling is not normal and I really don't know what to expect.


I feel the same. The doctor didn't offer me any advice apart from losing weight.


Hi... i was having alot of soreness on right upper part under breast area. I went in an had an ultrasound done and thats when i was told i had fatty liver. I was put on meds for high cholesterol an triglycerides for 3 months. I only have 7 days left on my prescription and will have to go back in for more bloodwork. Only problem ive been having is what im supposed an not supposed to eat. I was just told to go on a no fat diet. Ive been just eating salads an fruit but i find myself getting upset that i can't eat good stuff. .


I've been diagnosed with fatty liver disease! I have pain with mine, also!


I am not a Doctor, but I have a fatty liver than has resulted/turned into Cirrhosis of the liver for 5 years. The pain I felt was that my liver was working overtime and because it was working too hard, my pancreas and spleen enlarged or were swollen. Along with my entire abdomen. They gave me high dose water pills that I take every day if I don't I blow up like a balloon Ascites is a side effect of the liver disease. I was unable to eat much other than apples and lost over 80 pounds. NOT drinking, taking NSAIDs and losing weight has lessened the discomfort, but if I am bad I feel it.

1 like

You may also like...